MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUBTROC LAG SCREW HEXDRVR ROD; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. SUBTROC LAG SCREW HEXDRVR ROD; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674086
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, the threads of inner capture for subtroc lag screw hexdriver rod snapped during excision of the nail, while using it inside the patient.All pieces were removed from the patient and the procedure continued using a backup device from smith and nephew, without surgical delay and no injury to patient.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was returned for evaluation.A visual inspection of the returned subtroc lag screw hexdriver rod driver shaft confirms the threads on the device broken off.The broken piece was not returned with the device.The subtroc lag screw hexdriver rod was not returned as well.Only the driver shaft was returned for evaluation.The device shows signs of significant wear and use.The device was manufactured in 2018.A medical investigation was conducted and confirms per case details all the fragments were retrieved from the patient.The procedure was completed using a back-up device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SUBTROC LAG SCREW HEXDRVR ROD
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11408844
Report Number1020279-2021-01799
Device Sequence Number3544737
Product Code HSB
UDI-Device Identifier03596010580290
UDI-Public03596010580290
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674086
Device Catalogue Number71674086
Device Lot Number18BSP0002
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/08/2021
Supplement Date Received by Manufacturer04/06/2021
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date04/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;